ED Drugs and Skin Cancer Risk

Medically Reviewed

Q. Do erectile dysfunction drugs like Viagra increase my risk of getting skin cancer?

A. Based on the studies to date, it’s not clear. One highly publicized 2014 study found that men who used sildenafil (Viagra) had a significantly increased risk of developing melanoma but not other forms of skin cancer. However, it was based on only 142 melanoma cases, of which 14 used sildenafil.

In a study published last year in JAMA, researchers compared the medical records of 4,065 men with melanoma to those of similarly aged men who were melanoma-free. Men who had been prescribed the phosphodiesterase type 5 (PDE5) inhibitors sildenafil, vardenafil (Levitra), or tadalafil (Cialis) were 21 percent more likely to develop melanoma. Paradoxically, the increased risk occurred only in men who had filled a single prescription, not in those who filled (and presumably used) two or more prescriptions, raising questions about the validity of this finding.

Research also suggests that PDE5 inhibitors may increase the risk of melanoma’s invasiveness. Sildenafil and related ED drugs work by blocking (or inhibiting) the activity of the enzyme PDE5. And scientists have discovered that PDE5 can become downregulated, or less active, in people who carry a certain gene mutation. That reduced activity is part of a chain of biological events that makes melanoma cells more aggressive and likely to spread.

Until more is known, you shouldn’t worry, but you should be sure to follow the standard advice on preventing skin cancer. If you notice a suspicious growth, have it evaluated by your doctor.